Medical articles on Prevention, Diagnosis and Treatment
Home
 

Caffeine Overdose – Symptoms, Causes and Treatment

What is Caffeine Overdose?

Caffeine is a material that is found usually in particular plants. It can also be made unnaturally and utilized as a preservative in food. It is a stimulant and a diuretic, which signifies that it can increase the urine output.

Caffeine Overdose usually happens when a person unintentionally or intentionally ingest more than the usual or suggested number of this drug. Caffeine can also be found in the following products:

  1. Soft drinks
  2. Teas
  3. Chocolate
  4. Coffee
  5. Over the counter stimulants (NoDoz, Vivarin, Caffedrine, etc.)

How much Caffeine will Cause an Overdose?

The following are the suggested restriction for caffeine:

  1. Healthy Adults – lower than 300 to 500 mg every day
  2. Pregnant Women – lower than 150 to 200 mg every day
  3. Children –lower than 50 mg every day

Parents should limit the soft drinks intake of their children. Indeed, an overdose will be based on personal diversities like age, weight, caffeine adjustment, or health problems like liver ailments.

Hospitalizations can often treat heart palpitations and nausea of a Caffeine Overdose. The most severe overdoses can be life-threatening by leading into a heart attack. Kindly inform your physician if ever you have heart palpitations, nausea and heart attack.

Signs and Symptoms of Caffeine Overdose

Signs and symptoms of Caffeine Overdose in adults may include the following:

  1. Breathing difficulties
  2. Alterations in alertness
  3. Confusion
  4. Seizures
  5. Diarrhea
  6. Drowsiness
  7. Fever
  8. Hallucinations
  9. Thirst
  10. Palpitations
  11. Twitching of the muscle
  12. Sleeping problems
  13. Increased urination
  14. Vomiting

Signs and symptoms in babies may include the following:

  1. Tensed muscles, then relaxed muscles
  2. Nausea and vomiting
  3. Fast and deep respiration
  4. Fast heart rate
  5. Shock
  6. Tremors

Treatment of Caffeine Overdose

If you suspect that someone is experiencing Caffeine Overdose, do not make that someone vomit unless the doctor or the poison control center told to do so. Prior to calling your doctor, assess the person’s age, weight and condition. Also, determine the name of the drug or the product, the time that it was ingested and the amount taken.

You can call your national poison control center. This will inform you about what you needed to do. Remember to take the container of the drug or the product with you to the nearest hospital.

Inside the emergency department, the doctor will assess and monitor the patient’s vital signs. Symptoms will be managed appropriately. The patient may be given activated charcoal, oxygen, EKG, laxative, drugs to treat palpitations and gastric lavage. In serious cases, death may happen because of seizures or heart beat irregularities.

Similar Posts:

March 23, 2012 This post was written by Categories: Medical No comments yet


Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

Top